Alert archive / Delaware / Special Weather Statements in 2014

Special Weather Statement, NWS Philadelphia/Mount Holly

October 21, 2014Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Oct 21, 2014, 11:17 PM EDT for Sussex County, Delaware. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2014, 11:17 PM EDT (03:17 UTC)
Expired
Oct 22, 2014, 12:00 AM EDT
In force
43 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 28 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2014-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2014-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WWUS81 KPHI 220317
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1117 PM EDT TUE OCT 21 2014

DEZ003-004-220400-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
1117 PM EDT TUE OCT 21 2014

...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT EAST CENTRAL SUSSEX 
COUNTY...

AT 1114 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES WEST OF REHOBOTH
BEACH...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. 

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT STAY 
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING 
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. 

HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND 
ON ROADS AND FILL POOR DRAINAGE AREAS.

LAT...LON 3875 7539 3887 7525 3880 7516 3879 7511
      3881 7510 3880 7508 3867 7506 3866 7505
      3866 7506 3865 7505 3861 7505 3854 7511

$$

FORECASTER: GORSE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Oct 21, 9:17 PM EDT, 2 hours earlier.

Area forecast discussion, Oct 21, 9:17 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
917 PM EDT TUE OCT 21 2014

.SYNOPSIS...
BROAD LOW PRESSURE WILL DRIFT OFF THE COAST TONIGHT. THE LOW IS
FORECAST TO MOVE SLOWLY NORTH AND NORTHEASTWARD REACHING THE
WATERS OFF CAPE COD ON THURSDAY NIGHT AND ARRIVING IN NOVA SCOTIA
ON FRIDAY NIGHT. HIGH PRESSURE IS ANTICIPATED TO BUILD INTO OUR
REGION FROM THE SOUTHWEST FOR FRIDAY INTO SATURDAY. A COLD FRONT
APPROACHING FROM NORTHWEST IS EXPECTED ON SATURDAY NIGHT WITH
ANOTHER AREA OF HIGH PRESSURE FOLLOWING FOR SUNDAY AND FOR THE
EARLY PART OF THE NEW WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE MID- LEVEL TROUGHING TO OUR WEST DIVES FURTHER SOUTHWARD TO
OUR IMMEDIATE WEST LATE TONIGHT AS MORE AND MORE ENERGY IS
TRANSFERRED TO A COASTAL LOW PRESSURE JUST OFFSHORE OF DELMARVA.

HAVE ADJUSTED POPS LOWER ACRS THE BOARD FOR THE NEXT FEW HOURS
BASED ON LATEST RADAR. LEFT HIGHEST CHCS ACRS THE ERN SHORE OF MD.
STILL EXPECT A GRADUAL UPWARD TREND IN POPS, BUT UPPER LOWS ARE
NOTORIOUSLY TRICKY, SO FURTHER ADJUSTMENTS ARE ANTICIPATED.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
GENERALLY SPEAKING THE POOR MANS 500MB ENSEMBLE SHOWS GOOD
AGREEMENT AMONG THE 12Z OPERATIONAL MODELS. ALL SHOW THE TROUGHING
TO OUR WEST CLOSING OFF TONIGHT AS MULTIPLE IMPULSES MOVE THROUGH
ITS BASE OVER THE NEXT COUPLE OF DAYS. AS IT CONTINUES TO CLOSE
OFF A BETTER DEFINED SURFACE LOW TAKES SHAPE JUST OFFSHORE OF THE
DELMARVA/SOUTHERN NEW JERSEY COASTLINE. THE STRONGEST OF THE MID-
LEVEL IMPULSES TONIGHT DIVES INTO THE BASE OF THE TROUGH AS IT AND
IT BEGINS TO CLOSE OFF BUT DEEPENS THE COASTAL LOW PRESSURE. AMPLE
ATLANTIC MOISTURE WILL BE IN PLACE COMBINED WITH GOOD CYCLONIC JET
DYNAMICS AND DIV-Q FIELD TO SEE CATEGORICAL POPS ACROSS A BROAD
PORTION OF OUR EASTERN HALF WITH MODERATE RAINFALL EXPECTED.

TEMPERATURES WILL ONLY BE ALLOWED INTO THE UPPER-50S TO MAYBE THE
LOW-60S IN THE SOUTHERN PLACES. THE PRESSURE GRADIENT TIGHTENS AND
WITH SOME MIXING OCCURRING IN THE AFTERNOON HOURS GUSTS COULD TOP
OUT AROUND 25 WITH A NORTHERLY FLOW...RAW INDEED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A MID LEVEL LOW IS FORECAST TO BE LOCATED OFF THE DELMARVA COAST
ON WEDNESDAY EVENING. THE FEATURE WILL LIFT SLOWLY NORTH AND
NORTHEASTWARD PASSING OVER THE WATERS OFF CAPE COD ON FRIDAY
MORNING.

WE CONTINUE TO ANTICIPATE RAIN FOR WEDNESDAY NIGHT. THE RAIN
SHOULD REMAIN FAIRLY LIGHT IN MUCH OF EASTERN PENNSYLVANIA AND
NORTHEASTERN DELAWARE. HOWEVER, MODERATE TO OCCASIONALLY HEAVY
RAIN IS POSSIBLE IN NEW JERSEY AND DELAWARE, CLOSER TO THE MID
LEVEL LOW.

A FAIR AMOUNT OF LINGERING WRAP-AROUND MOISTURE WILL REMAIN OVER
OUR REGION ON THURSDAY. WE ARE ANTICIPATING A CLOUDY AND DAMP DAY
WITH A NORTHWEST WIND AND OCCASIONAL LIGHT RAIN. WE HAVE GONE WITH
THE LOW END OF THE TEMPERATURE GUIDANCE. HIGH TEMPERATURES SHOULD
BE MAINLY IN THE 50S IN OUR FORECAST AREA.

GRADUAL DRYING IS EXPECTED FROM SOUTHWEST TO NORTHEAST DURING THE
COURSE OF THURSDAY NIGHT AND FRIDAY AS THE MID LEVEL LOW CONTINUES
TO MOVE AWAY FROM OUR REGION. TEMPERATURES SHOULD BEGIN TO EASE
BACK TOWARD NORMAL LEVELS FOR LATE OCTOBER.

A SHORT WAVE ROTATING AROUND THE MID LEVEL LOW IS FORECAST TO
PASS OVERHEAD ON FRIDAY NIGHT. ANOTHER MID LEVEL SHORT WAVE FROM
THE NORTHWEST IS EXPECTED FOR SATURDAY NIGHT ALONG WITH AN
ASSOCIATED SURFACE COLD FRONT. THE COLD FRONT SHOULD HAVE LIMITED
MOISTURE ASSOCIATED WITH IT, SO WE ARE NOT ANTICIPATING ANY
PRECIPITATION AT THAT TIME. TEMPERATURES ARE FORECAST TO BE NEAR
NORMAL OVER THE WEEKEND.

RIDGING AT THE SURFACE AND ALOFT ARE ANTICIPATED FOR MONDAY AND
TUESDAY WITH A MOSTLY CLEAR SKY AND SLIGHTLY ABOVE NORMAL
TEMPERATURES.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...VFR TRENDING TO MVFR/IFR. NWLY FLOW BECOMING NELY
OVERNIGHT WITH SHWRS MOVG IN. MVFR/IFR CIGS AND VSBYS ARE
ANTICIPATED LATE TONIGHT AND INTO ERLY WED AS LOW PRES MOVES NEARBY.
RAIN EARLY WEDNESDAY MORNING COULD BE HEAVY AT TIMES AND MAY
REDUCE VSBYS INTO THE IFR RANGE. WINDS VEER TOWARDS THE NORTHEAST
AND INCREASE TOWARDS 10 KNOTS. LOW TO MDT CONFIDENCE.

WEDNESDAY...MOSTLY MVFR. RAIN WILL PREVAIL A MAJORITY OF THE DAY,
ESPECIALLY FROM PHL EASTWARD. NORTHEAST WINDS AROUND 10 TO 15
KNOTS WITH GUSTS UP TO 25 KNOTS...SLIGHT BACKING TOWARDS THE NORTH
LATE IN THE PERIOD. MEDIUM CONFIDENCE.

OUTLOOK...
WEDNESDAY NIGHT AND THURSDAY...CONDITIONS VARYING BETWEEN VFR AND
MVFR IN PERIODS OF RAIN.

THURSDAY NIGHT...MAINLY VFR WITH A CHANCE OF SHOWERS.

FRIDAY THROUGH SUNDAY...MAINLY VFR.

&&

.MARINE...
TONIGHT...SUB-SCA CONDITIONS EXPECTED TONIGHT. LIGHT SOUTHWEST-
WEST FLOW WITH SHOWERS OVERSPREADING FROM THE WEST AND THEN
SOUTHWEST.

WEDNESDAY...WE UPGRADED TO GALES ACROSS THE LOWER BAY AND
SOUTHERN TWO ZONES STARTING WEDNESDAY AFTERNOON AS LOW PRESSURE
JUST OFFSHORE WRAPS UP. SMALL CRAFT ELSEWHERE THROUGH THE
THURSDAY. NORTHEAST WINDS INCREASE TO 20 TO 25 KNOTS WITH GUSTS
INTO THE MID-30S LIKELY SOUTHWARD AND LOW-30S NORTHWARD. SEAS
INCREASE TO AROUND 5 TO 6 FEET LATE.

OUTLOOK...
WEDNESDAY NIGHT AND THURSDAY...A GALE WARNING IS IN PLACE FOR THE
WATERS OFF DELAWARE AND FOR THE LOWER PART OF DELAWARE BAY. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR OUR REMAINING WATERS. WE ARE
EXPECTING A GUSTY NORTHWEST WIND.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...NORTHWESTERLY WIND GUSTS OF
25 TO 30 KNOTS ARE POSSIBLE.

SATURDAY THROUGH SUNDAY...NO MARINE HEADLINES ARE ANTICIPATED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM WEDNESDAY TO 6 PM EDT THURSDAY
     FOR ANZ450>453.
     GALE WARNING FROM 2 PM WEDNESDAY TO 11 AM EDT THURSDAY FOR
     ANZ431-454-455.
     SMALL CRAFT ADVISORY FROM NOON WEDNESDAY TO 6 PM EDT THURSDAY
     FOR ANZ430.

&&

SYNOPSIS...IOVINO
NEAR TERM...HEAVENER/NIERENBERG
SHORT TERM...HEAVENER
LONG TERM...IOVINO
AVIATION...IOVINO/HEAVENER/NIERENBERG
MARINE...IOVINO/HEAVENER
Hazardous weather outlook, Oct 21, 4:04 PM EDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
404 PM EDT TUE OCT 21 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-222015-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
404 PM EDT TUE OCT 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-450>453-222015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
404 PM EDT TUE OCT 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-454-455-222015-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
404 PM EDT TUE OCT 21 2014

...GALE WARNING IN EFFECT FROM 2 PM WEDNESDAY TO 11 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 21, 5:46 PM EDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
546 PM EDT TUE OCT 21 2014

NJZ008-212220-
MORRIS NJ-
546 PM EDT TUE OCT 21 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MORRIS
COUNTY...

AT 543 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM LAKE
TELEMARK TO MORRIS PLAINS...MOVING EAST AT 5 MPH.

PEA-SIZE HAIL, BRIEF HEAVY DOWNPOURS AND OCCASIONAL CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THIS STORM. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR HANOVER TOWNSHIP AROUND 550 PM...PARSIPPANY
AROUND 600 PM...KINNELON AROUND 610 PM...EAST HANOVER AROUND 620 PM
AND RIVERDALE AROUND 630 PM.

LAT...LON 4089 7429 4090 7433 4084 7432 4078 7436
      4078 7453 4101 7453 4104 7442 4102 7439
      4100 7429 4097 7427 4092 7428 4090 7426

FORECASTER:JRK
Special weather statement, Oct 21, 11:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1117 PM EDT TUE OCT 21 2014

DEZ003-004-220400-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
1117 PM EDT TUE OCT 21 2014

...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT EAST CENTRAL SUSSEX
COUNTY...

AT 1114 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES WEST OF REHOBOTH
BEACH...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND
ON ROADS AND FILL POOR DRAINAGE AREAS.

LAT...LON 3875 7539 3887 7525 3880 7516 3879 7511
      3881 7510 3880 7508 3867 7506 3866 7505
      3866 7506 3865 7505 3861 7505 3854 7511

FORECASTER: GORSE

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 11:24 PM EDTSpecial Marine WarningPHI66 min
Oct 22, 12:27 AM EDTSpecial Marine WarningPHI63 min
Oct 22, 2:53 AM EDTSpecial Marine WarningPHI82 min
Oct 22, 3:00 AM EDTSpecial Weather StatementPHIOcean45 min
Oct 22, 3:44 AM EDTSpecial Weather StatementPHIOcean61 min
Oct 22, 3:48 AM EDTSpecial Marine WarningPHI57 min
Oct 22, 3:53 AM EDTAreal Flood AdvisoryPHIOcean3 hr
Oct 22, 4:10 AM EDTSpecial Marine WarningPHI65 min
Oct 22, 6:27 AM EDTSpecial Marine WarningPHI63 min
Oct 22, 6:47 AM EDTAreal Flood AdvisoryPHICecil, Kent, Queen Anne's3 hr

Nearby

Special Weather Statements in Delaware, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.